Lost our mini after laminitis flare up.

Miniature Horse Talk Forums

Help Support Miniature Horse Talk Forums:

Ginniepig

New Member
Joined
Mar 12, 2021
Messages
1
Reaction score
0
Location
Massachusetts
We lost our 16 year old mini overnight a few days ago. He had been experiencing a laminitis flare up which we think was triggered by another injury that had seemed cleared up a few days before. He lives in our backyard with our three other horses so we are 100% responsible for care and med administration. To treat the vet prescribed:

Acepromazine 1 1/2 cc twice daily orally
Prascend 1/2 tab once daily
Ulcergard 1/2 of syringe initially then 1/4 of a syringe once daily for 7 days, then 1/4 of a syringe every other day for 4 treatments then discontinue.
Bute- start on Wednesday March 2: 1/2 a scoop twice daily
Dosing will change as we progress with improvement.

We were about a week into this treatment plan. The day before he died he was very quiet with not much appetite, but was walking better and pooped a few times. I spoke with the vet on the phone because he wasn’t eating and she said it sounded like he might be off his food because of the bute and quiet because of the ace. She said it didn’t sound like he was colicking and to just reduce the bute. When I left the barn in the afternoon he was playing over the fence with my other horse as he usually does. My dad put the horses in and checked them again around 8pm, and then the next morning he found the mini dead (so awful). He did mention the mini had not pooped when he did the 8pm check, and I wish he had mentioned that to me or that I had checked myself.

My dad is beside himself and thinks the death is ALL his fault because for a few days he got his wires crossed about the bute and thinks he gave more than prescribed. I think it’s my fault for not knowing/stressing to pay attention to the bute dosage (I’m 9 months pregnant so I was primarily letting my parents handle this treatment and they are not as experienced as I am). I really had NO idea bute could be THAT toxic to minis. If I had known I would have stressed to be extra careful with it, and I feel the vet should have mentioned it as well (she didn’t).

My question is: is there anything else in this treatment plan that could have caused a somewhat sudden death overnight, or is it definitely the bute? We are devastated and hope that in the future the danger of bute with minis will be communicated more clearly when it is prescribed. I’m also wondering if the vet over prescribed it (the mini was only about 250lbs and I think I am reading now that 1/2 scoop twice a day is for 500lbs). If my dad did mess up the dose, that definitely made it a lot worse. But we aren’t even sure how much he was even swallowing because he was spitting some of it out.

I am not trying to blame the vet either. Just want more clarity if I can get it. I had also buted him with the initial injury but stopped a few days before the vet came out to see him for the laminitis. I really wish I had simply googled “minis and bute” but I just didn’t think to.
 

chandab

Well-Known Member
Joined
Jan 9, 2005
Messages
12,223
Reaction score
2,376
Location
NE Montana
I'm so sorry for your loss.
I don't know on the powder, but guessing the dosing is the same as the tablets, just a different form. The tablets are 1-2 tabs per 500# bodyweight, the tabs are 1 gram each, so a 250# mini would get 1/2-1 tab daily by that bottle listed dosage (I would not use the high end dose for any longer than necessary to get over the acute phase of laminitis flare-up, due to it's likelihood of causing ulcers).
Minis do tend to be more sensitive to bute than full-size equines; but in my experience with my laminitis prone mare, bute is the only thing that touches her discomfort during a flare up. Giving ulcer meds while using bute is a good idea, which is on your list.
I've not seen Ace prescribed for laminitis before, so can't speak to that.
Prascend, active ingredient pergolide, can initially cause loss of appetite if not titrated onto the med slowly over several days, so this may have caused as much loss of appetite as the bute. If bute causes lack of appetite, it's like due to the ulcers that bute can cause; but honestly don't know, as my crew rarely has loss of appetite.
I can't begin to say if it was just the bute or the combination of all three meds or something unrelated. Again, so very sorry for your loss.
 

Cayuse

Well-Known Member
Joined
Aug 23, 2015
Messages
2,466
Reaction score
2,107
Location
New England
Something to consider might be that the laminitis flare up was not related to the injury and maybe related to whatever it was that caused him to pass. He may have had some underlying issue (cardiac, tumor, something unseen and difficult to detect) that his body could not compensate for any longer and the laminitis was triggered by health stressors. I'm not saying you or the vet missed anything, please don't think that, it's just sometimes things just don't present themselves so we can see them. It sounds like you did everything possible for your your fella. Sometimes we just will never know the answers. Years ago I had a mare "drop" suddenly and was gone in just a few minutes, we never knew why, the best guess from the way she went was an aneurysm. I'm really sorry for your loss. Take care of yourself. And Dad, too.
 

Taz

Well-Known Member
Joined
May 3, 2017
Messages
969
Reaction score
1,754
Location
Canada
I'm so sorry.
Please don't beat yourselves up, I tend to agree with Cayuse. I recently lost one who was sick for 3 days and then I found him gone in his stall the 4th morning after he looked like he was starting to get better. He was under veterinary care and we both thought the same, he had a bug, give him banamine and watch him. He was shocked when I called him to let him know what happened. There likely wasn't anything to see that you missed. That doesn't make losing him any better but please don't blame yourselves.
 
Last edited:

Pitter Patter

MHT Supporter
MHT Supporter
Joined
Apr 8, 2020
Messages
527
Reaction score
741
Location
Kingsley, Michigan
I'm so sorry about your loss. I know it's so hard. I lost my sweet girl in late October due most likely from the effects of acorn toxicity. I just couldn't stop the damage ( and I have a pain in the neck vet that didn't help either). You should not feel guilty. You did everything humanly possible for your little one. Not due to ignorance, like mine. And a hard lesson it is. But yours didn't pass because of ignorance or due to any fault of you or your dad's. You did everything "by the book". Sometimes we may never know a direct cause and that's hard to swallow. Again, I am so sorry.
 
  • Like
Reactions: Taz
Top